Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1282  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
  »  Article in PDF (480 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  

 
  In this Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed3947    
    Printed106    
    Emailed3    
    PDF Downloaded92    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

 


 
Table of Contents    
CASE REPORT
Year : 2013  |  Volume : 61  |  Issue : 4  |  Page : 419-420

Compartment syndrome as a spectrum of purple glove syndrome following intravenous phenytoin administration in a young male: A case report and review of literature


1 Department of Internal Medicine, Postgraduate Institute of Medical Education and Research (PGIMER), Chandigarh, India
2 Department of Internal Medicine, University College of Medical Sciences; Department of Medicine, Delhi University, Delhi, India

Date of Submission02-May-2013
Date of Decision15-Jun-2013
Date of Acceptance22-Jul-2013
Date of Web Publication4-Sep-2013

Correspondence Address:
Puneet Chhabra
House number 1088, Sec. 21 B, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.117611

Rights and Permissions

 » Abstract 

Compartment syndrome is a rare complication of spectrum of purple glove syndrome, seen as a side effect of intravenous phenytoin. This involves rapid discolouration of the involved limb along with edema and sometimes blistering of the skin also. Treatment is usually conservative and rarely requires surgery. We present a case of compartment syndrome following intravenous phenytoin administration and review of literature related to the case.


Keywords: Compartment syndrome, phenytoin, purple glove syndrome


How to cite this article:
Chhabra P, Gupta N, Kaushik A. Compartment syndrome as a spectrum of purple glove syndrome following intravenous phenytoin administration in a young male: A case report and review of literature. Neurol India 2013;61:419-20

How to cite this URL:
Chhabra P, Gupta N, Kaushik A. Compartment syndrome as a spectrum of purple glove syndrome following intravenous phenytoin administration in a young male: A case report and review of literature. Neurol India [serial online] 2013 [cited 2021 Jan 26];61:419-20. Available from: https://www.neurologyindia.com/text.asp?2013/61/4/419/117611



 » Introduction Top


Purple glove syndrome is a rare side effect of intravenous phenytoin administration, which most commonly presents with limb discoloration and edema. It usually improves with conservative management only. However, at times, compartment syndrome can be the extreme presentation of the spectrum of this syndrome, which may require surgical management.


 » Case Report Top


A 16-year-old male, who was a nonsmoker and nondiabetic and a known patient of tetrology of Fallot (TOF), attended the emergency room with history of two episodes of generalized tonic clonic seizures in the last 24 hours. On examination, the patient was drowsy (Glasgow Coma Scale score of 14). He was started on injection phenytoin bolus dose 1000 mg in normal saline through an 18-G cannula inserted in the left lower limb. The infusion was given over 1 h. One hour post infusion, the patient developed severe pain in the same limb with swelling, inability to raise the limb, and paresthesias. Gradually, the swelling involved the whole limb, more proximally and in the medial aspect of the leg, with bluish discoloration and few blisters over the edematous area on the lateral aspect of the leg too [Figure 1]. On examination, the pulse rate was 94/min with a blood pressure of 110/70 mm Hg; distal pulses were absent in the left lower limb and the patient had a power of 2/5. A possibility of compartment syndrome was considered, and immediately, the cannula was taken out and the limb was elevated. Doppler sonography revealed normal arterial flow velocities and flow in the left lower limb vessels, although there was evidence of edematous muscles and soft tissue in the anterior and lateral compartments of the leg. Intracompartmental pressure was found to be more than 30 mm Hg and a single incision fasciotomy was done. Patient gradually improved, and after 72 h, skin closure was done. Patient was finally discharged on levetiracetam and is currently doing fine at 3 months of follow-up.
Figure 1: Bluish purple discoloration of the leg extending up to the knee with few blisters

Click here to view



 » Discussion Top


Compartment syndrome is an acute limb-threatening condition that can sometimes be fatal also, if not taken care of. Purple glove syndrome following intravenous phenytoin administration is a very rare event. It is more common in patients having underlying peripheral vascular disease. In a prospective study by Burneo et al., of the 179 patients examined after intravenous administration of phenytoin, only 3 patients developed purple glove syndrome. [1] The syndrome progresses through three stages. [2] During the initial stage, there is bluish purple discoloration at the intravenous site, followed by formation of edema and then gradual healing. There may be presence of cutaneous blisters, ulcers, and sloughing of skin.

Many theories have been put forward regarding the pathophysiologic mechanisms involved in the development of this syndrome. Some of them ascribe this side effect of the drug to its chemical properties. [3] As phenytoin is a weak acid, sodium hydroxide is added to raise its pH and propylene glycol is added to enhance its solubility. These additives can cause vasoconstriction and soft tissue damage. The other hypothesis is phenytoin-induced endothelial damage and vasculitis. [4] After extravasation, the drug may alter the Starling forces and may draw fluid into the interstitial compartment by increasing the oncotic pressure of the interstitium. Another theory is formation of microthrombi in the vessels. However, definite pathophysiology remains elusive. Histopathologic changes have been described by Hayes et al., which include epidermal sloughing, and necrosis of the dermis as well as epidermis. [5] The authors also described thrombotic occlusion of the vessels of the dermis as well as the subcutaneous vessels. Our case is unique in the sense that the patient also had TOF with secondary polycythemia, which might have contributed to this syndrome.

Factors that decrease the incidence of purple glove syndrome include use of large bore cannulas, flushing the line after administration of phenytoin, and use of central lines for infusion. If possible, the oral route should be preferred, though oral phenytoin can also cause the syndrome. [6] Fosphenytoin is a better drug in this regard, as it is soluble in aqueous solutions and does not require propylene glycol or ethanol. However, it is much costlier as compared to phenytoin.

 
 » References Top

1.Burneo JG, Anandan JV, Barkley GL. A prospective study of the incidence of the purple glove syndrome. Epilepsia 2001;42:1156-9.  Back to cited text no. 1
[PUBMED]    
2.Hanna DR. Purple glove syndrome: A complication of intravenous phenytoin. J Neurosci Nurs 1992;24:340-5.  Back to cited text no. 2
[PUBMED]    
3.Comer JB. Extravasation from intravenous phenytoin. Am J Intrav Ther Clin Nutr 1984;11:23.  Back to cited text no. 3
    
4.Spengler RF, Arrowsmith JB, Kilarski DJ, Buchanan C, Von Behren L, Graham DR. Severe soft tissue injury following intravenous infusion of phenytoin. Arch Intern Med 1988;148:1329-33.  Back to cited text no. 4
[PUBMED]    
5.Hayes AG, Chesney TM. Necrosis of the hand after extravasation of intravenously administered phenytoin. J Am Acad Dermatol 1993;28:360-3.  Back to cited text no. 5
[PUBMED]    
6.Yoshikawa H, Abe T, Oda Y. Purple glove syndrome caused by oral administration of phenytoin. J Child Neurol 2000;15:762.  Back to cited text no. 6
[PUBMED]    


    Figures

  [Figure 1]

This article has been cited by
1 Pharmacologic treatment of status epilepticus
Eugen Trinka,Julia Höfler,Markus Leitinger,Alexandra Rohracher,Gudrun Kalss,Francesco Brigo
Expert Opinion on Pharmacotherapy. 2016; : 1
[Pubmed] | [DOI]
2 Purple Glove Syndrome after Phenytoin or Fosphenytoin Administration: Review of Reported Cases and Recommendations for Prevention
Lyudmila A. Garbovsky,Byron C. Drumheller,Jeanmarie Perrone
Journal of Medical Toxicology. 2015; 11(4): 445
[Pubmed] | [DOI]
3 Pharmacotherapy for Status Epilepticus
Eugen Trinka,Julia Höfler,Markus Leitinger,Francesco Brigo
Drugs. 2015; 75(13): 1499
[Pubmed] | [DOI]
4 Phenytoin
Reactions Weekly. 2013; 1475(1): 30
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow